Louisiana, 2011

Heat in Louisiana, August 10, 2011

August 10, 2011 · NWS LIX · 1 event in 1 county or zone

An extended period of hot and humid weather contributed to a death in Houma.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An extended period of hot and humid weather contributed to a death in Houma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 10, 12:14 PM CST, 46 minutes earlier.

Area forecast discussion, Aug 10, 12:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
114 PM CDT WED AUG 10 2011

.AVIATION...
SHRA WILL BE IN THE VICINITY OF KHUM...KMSY...AND KNEW AT TIMES
THIS AFTERNOON...SO HAVE INCLUDED MENTION IN THE TAFS. KMSY AND
KNEW MAY ACTUALLY SEE VCTS FOR A COUPLE HOURS LATER ON.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THURSDAY. WEST
WINDS NEAR 10 KNOTS MAY FAVOR MORE OF A SOUTHWEST DIRECTION LATER
THIS AFTERNOON. 22/TD

&&

.PREV DISCUSSION... /ISSUED 353 AM CDT WED AUG 10 2011/

SHORT TERM...
SKIES FAIRLY CLEAR WITH NO CONVECTION OVER THE AREA THIS MORNING.
WENT BACK AND FORTH OVER WHETHER OR NOT TO EVEN MENTION RAIN IN THE
FORECAST TODAY. A FEW MODELS SHOW SOME DEVELOPMENT WHILE OTHERS SHOW
NONE. DECIDED TO GO AHEAD AND HAVE ISO TSTRM MENTIONED IN THE ZONES
FOR THE MINIMAL POTENTIAL TODAY. WITH LITTLE COVERAGE AND A REPEAT
OF MID 90 TEMPS AND UPPER 70 DEWPOINTS WILL SEE HEAT INDICES OF 105
TO 110 AND THUS A HEAT ADVISORY IS IN EFFECT TODAY. IN HIND SIGHT
SHOULD HAVE HAD IT OUT FOR YESTERDAY AS WELL. EITHER WAY...ITS IN
EFFECT AREAWIDE AND KEPT NEARSHORE WATERS FROM PREVIOUS ISSUANCE.
WITH NO APPRECIABLE CHANGES TOMORROW...SAW NO REASON NOT TO EXTEND
THE ADVISORY THROUGH THEN AS WELL.

LONG TERM...
LOW END TO NO RAIN CHANCE PATTERN WILL CONTINUE THROUGH THE END OF
THIS WEEK AS UPPER LEVEL TROUGH AXIS OVER THE NORTHEASTERN US MOVES
OUT AND RIDGING BUILDS IN FROM THE WEST SLIGHTLY. A TROUGH TRACKING
ALONG THE UPPER MISSISSIPPI RIVER VALLEY AND INTO THE OHIO VALLEY
WILL BREAK DOWN THE EAST SIDE OF THE UPPER RIDGE AND SHOULD ALLOW
FOR A FEW MORE SHOWERS AND STORMS TO FIRE OFF THIS WEEKEND. MODELS
STILL SUGGEST A COLD FRONT ASSOCIATED WITH THIS TROUGH WILL REACH
THE GULF COAST SUNDAY NIGHT. GFS INSISTS THAT THE TROUGH WILL
CONTINUE TO DIG WHICH WILL SEND THE BOUNDARY WILL INTO THE GULF
WHILE ECMWF JUST STALLS IT AT THE COAST. INCLUDING OTHER MODELS SUCH
AS DGEX...SREF...AND CMC...LOOKS LIKE IT COULD GO EITHER WAY. FCST
WAS BASED ON THE BOUNDARY STALLING NEARSHORE. RAIN CHANCES SHOULD
COME UP WITH THE FRONT IN THE AREA TO PROVIDE A FOCUS FOR
CONVECTION.

MEFFER

AVIATION...VFR CONDITIONS
TO PREVAIL NEXT 24-30 HOURS WITH LIMITED CONVECTIVE COVERAGE
ANTICIPATED TODAY.  24/RR

MARINE...
MODERATE WESTERLY WINDS TODAY SHOULD ABATE LATER TODAY AS GRADIENT
RELAXES. UPPER LEVEL TROUGH ALONG THE EASTERN SEABOARD IS EXPECTED
TO PERSIST AND STRENGTHEN OVER THE WEEKEND...BRINGING A SURFACE
FRONT CLOSE TO THE NORTH GULF COAST. STILL NOT EXPECTING THE FRONT
TO ACTUALLY HAVE ANY DIRECT IMPACTS TO THE COASTAL AREA WINDS OTHER
THAN TO NEGATE ANY GRADIENTS AND PERHAPS AUGMENT SHOWER AND
THUNDERSTORM FOCUS ALONG LAND AND SEA BREEZE CONVERGENCE BOUNDARIES
SUNDAY AND MONDAY. 24/RR

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  96  76  96  76 /  20  10  20  10
BTR  96  78  97  78 /  20  10  10  10
ASD  95  79  95  78 /  20  10  20  10
MSY  95  81  95  79 /  20  10  10  10
GPT  95  79  94  79 /  20  10  20  10
PQL  95  77  95  79 /  20  10  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM PORT
     FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     PORT FOURCHON OUT 20 NM...LAKE BORGNE...LAKE PONTCHARTRAIN
     AND LAKE MAUREPAS...AND MISSISSIPPI SOUND.

MS...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM PORT
     FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     PORT FOURCHON OUT 20 NM...LAKE BORGNE...LAKE PONTCHARTRAIN
     AND LAKE MAUREPAS...AND MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Aug 10, 10:48 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1148 AM CDT WED AUG 10 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-111700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1148 AM CDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT
IN HEAT INDICES OF 105 TO 110 IN MANY AREAS TODAY. A HEAT ADVISORY
IS IN EFFECT FOR SOUTHERN MISSISSIPPI... SOUTHEAST LOUISIANA...THE
TIDAL LAKES...SOUNDS AND NEARSHORE WATERS.

VERY ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. STRONG AND SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES ARE EXPECTED TO RISE TO 105 TO 110 DEGREES AGAIN ON
THURSDAY AND FRIDAY...WITH HEAT INDICES RISING TO NEAR 105 DEGREES
ON SATURDAY. A HEAT ADVISORY IS IN EFFECT UNTIL THURSDAY
EVENING...AND THIS WILL LIKELY NEED TO BE EXTENDED THROUGH FRIDAY.

ONLY ISOLATED...MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED IN
SOME AREAS EACH DAY THROUGH TUESDAY...AND SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

22/TD

Event by event

1 heat. Local standard time, as filed.

Heat, Upper Terrebonne

When
August 10, 1:00 PM CST
Where
Upper Terrebonne forecast zone
Reported by
Broadcast Media

A man working on a roof in Houma was overcome by heat and died. Heat index values were near 105 degrees at the time.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322258.